Hail, Johnson
- When
- March 15, 9:00 PM CST
- Where
- Johnson County, 0.69 mi N of Goreville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.560, -88.970
An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An expansive and unseasonable air mass of warm, moist air overspread the region elevating surface dewpoint temperatures into the upper 50s and lowers 60s. The combination of this instability and an upper level area of low pressure set the stage for severe thunderstorms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:17 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 617 PM CDT THU MAR 15 2012 .UPDATE... UPDATED FOR THE 00Z TAF ISSUANCE. && .DISCUSSION... /ISSUED 311 PM CDT THU MAR 15 2012/ ANOTHER MCV IN THE VICINITY OF LIVINGSTON COUNTY WILL CONTINUE TO MOVE EAST OUT OF THE AREA BY 00Z. A LINE OF STRONG TO SEVERE STORMS HAS DEVELOP ON AN OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS. SOME GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THE BOUNDARY...BUT THE SEVERE THREAT CONTINUES TO BE PULSY LARGE HAIL. GIVEN HOW WORKED OVER THE AIRMASS IS OVER OUR AREA...WOULD BE SURPRISED IF THE STORMS OVER CENTRAL MISSOURI SURVIVE DEEP INTO OUR AREA. WILL HAVE TO WATCH THE WESTERN FOUR COUNTIES IN SOUTHEAST MISSOURI...BUT THAT SHOULD BE IT. SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 311 PM CDT THU MAR 15 2012 BEEN REAL BUSY WITH ACTIVE WEATHER TODAY...SO WILL BE BRIEF. THE FORECAST THROUGH SATURDAY NIGHT IS BASICALLY THE SAME...WARM AND HUMID WITH DAILY CHANCES OF THUNDERSTORMS OVER AT LEAST SOME PORTION OF THE FORECAST AREA. ANYTHING THAT MAKES IT INTO THE WEST SHOULD DIE OFF QUICKLY WITH EASTWARD PROGRESS AND LOSS OF HEATING THIS EVENING. SEE LITTLE TANGIBLE REASON FOR CONVECTIVE DEVELOPMENT LATER TONIGHT...SO TRENDED QUICKLY DOWN TO LOW CHANCE POPS BEHIND THE MCV THIS EVENING. COULD SEE DIURNAL DEVELOPMENT BY EARLY AFTERNOON FRIDAY...MAINLY IN THE SOUTHEAST...SO RAMPED CHANCE POPS BACK UP A BIT THEN. WILL SEE A LULL WITH ONLY SLIGHT POPS FOR MUCH OF FRIDAY NIGHT...BUT THE MODELS ARE INDICATING SOME DEVELOPMENT TOWARD 12Z SATURDAY MAINLY IN THE NORTHEAST HALF OF THE AREA. BACK TO DIURNAL CHANCES SATURDAY AFTERNOON...AND THEN IT SEEMS THAT THE RIDGE MAY FINALLY DRY US OUT SATURDAY NIGHT. LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 311 PM CDT THU MAR 15 2012 PATTERN OF RIDGE OVER THE EASTERN U.S. AND A TROUGH OVER THE WEST WILL CONTINUE UNTIL WEDNESDAY. AFTER THAT THE TROUGH OVER THE WEST LIFTS AND WEAKENS AS IT MOVES TOWARD THE GREAT LAKES. THE MAIN CORRIDOR OF PRECIPITATION WILL BE OVER THE PLAINS MONDAY AND TUESDAY AND SHOULD START REACHING AT LEAST OUR WESTERN SECTIONS BY WEDNESDAY. EXPECT MORE WIDESPREAD THUNDERSTORMS BY THURSDAY AS THE SYSTEM LIFTS AND THE RIDGE OVER THE EAST BREAKS DOWN. WENT WITH TEMPERATURES CLOSER TO MEX VALUES AS THE BLENDED APPROACH LOWERS THEM TOO FAST. ALSO RAISED DEW POINTS BASED UPON CONTINUED SOUTHERLY FLOW AND MOS GOING TOO CLOSE TO CLIMATOLOGY THAT FAR OUT. && .AVIATION... CONVECTION SHOULD BE OVER FOR THE TAF SITES...AT LEAST FOR THE TIME BEING. MAY SEE WIDELY SCATTERED DIURNAL TSRA AFTER 16Z FRIDAY SO INCLUDED CB AT ALL SITES. WINDS WILL REMAIN OUT OF THE SOUTH SOUTHWEST AOB 10 KTS. OTHERWISE THE FORECAST WILL BE VFR THROUGH THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...JP LONG TERM....JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 632 PM CDT THU MAR 15 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162345- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 632 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD STATE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD PATTON JUNCTION 37.46N 90.03W
03/15/2012 BOLLINGER MO LAW ENFORCEMENT
AREAS OF HWY 72 AND 51 ARE REPORTED UNDER WATER
&&
JAYSONWThe Paducah radar (KPAH), 57 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374063, 374064, 374065, 374066, 374067.